Hyperammonemia following intravenous valproate loading

Academic Article

Abstract

  • Background: Valproic acid (VPA) has been associated with hyperammonemia with and without encephalopathy. We report the frequent but transient nature of hyperammonemia following intravenous (IV) administration of loading doses of VPA. Methods: Forty participants received a VPA loading dose (20 or 30 mg/kg) at 6 or 10 mg/kg/min. All participants were monitored for signs of systemic and local intolerance. Serum VPA level, ammonia, complete blood count, bilirubin, transaminases, pancreatic enzymes, and level of consciousness were obtained at baseline, 1 and 24 h after administration. Changes in ammonia levels were assessed using repeated-measures ANOVA. Results: Asymptomatic hyperammonemia occurred in 30 of 40 participants at 1 h post-VPA infusion. Majority of the participants (66%) demonstrated decreasing ammonia concentrations at 24 h post-infusion. Multivariable repeated-measures analysis indicates the lack of influence of VPA dose (p = 0.8), VPA levels (p > 0.24, all time points), infusion rate (p = 0.41) and gender (0.68) on ammonia levels across time. Age (p = 0.015), time since dosing (p = 0.017) and co-therapy with enzyme-inducing antiepileptic drugs (p = 0.035) were significant predictors of changes in ammonia levels. Conclusions: Hyperammonemia is a frequent but transient finding following intravenous administration of loading doses of VPA. Hyperammonemia was not associated with alteration in consciousness or hepatic transaminases.
  • Digital Object Identifier (doi)

    Author List

  • DeWolfe JL; Knowlton RC; Beasley MT; Cofield S; Faught E; Limdi NA
  • Start Page

  • 65
  • End Page

  • 71
  • Volume

  • 85
  • Issue

  • 1